Reply to Adverse effects of imatinib—Dissecting heart from the rest
Article first published online: 30 AUG 2010
Copyright © 2010 American Cancer Society
Volume 117, Issue 1, pages 228–229, 1 January 2011
How to Cite
Khakoo, A. and Trent, J. C. (2011), Reply to Adverse effects of imatinib—Dissecting heart from the rest. Cancer, 117: 228–229. doi: 10.1002/cncr.25342
- Issue published online: 16 DEC 2010
- Article first published online: 30 AUG 2010
Concerning our recent article,1 the comments by Dr. Jecko are thought-provoking and well-received. Dr. Jecko poignantly and rationally postulates a mechanism by which tyrosine kinase inhibitors modulate T-cell function, resulting in pleural effusions and edema. Imatinib-associated edema and pleural effusions are a common detriment to patient quality of life, and the pathophysiology remains unknown. Therefore, rigorous evaluation of alternate potential mechanisms is critical.
We would like to provide additional information based upon our unpublished clinical observations. We have found that edema and effusions are rare in GIST patients treated with certain TKIs (nilotinib, sunitinib, and sorafenib), but very common with others (imatinib and dasatinib). This observation suggests that the mechanism of edema is not solely due to KIT inhibition but may be due to inhibition of a different kinase, or that the edema and pleural effusions may result from KIT inhibition modulated by abrogation of signaling through an alternate kinase.
We also have several observations regarding immune function in our patients. Two of our patients receiving imatinib for metastatic GIST developed an autoimmune hepatitis. One of these patients was able to continue imatinib while receiving immunosuppressive therapy (prednisone, azathioprine) without noticing an increase or decrease in edema. In addition, we have treated 6 patients by adding rapamycin at therapeutic immunosuppressive plasma levels to their imatinib without noticing any change in baseline imatinib-associated edema. Systemic prednisone was given for 2 weeks in 2 patients that had severe rash without any modulation of baseline edema.
In summary, there is no clear data or anecdotal experience to suggest a T-cell–mediated mechanism of imatinib-associated edema. However, due to the complexity of the immune system, this effect cannot be excluded and should be fully investigated.
- 1Rare incidence of congestive heart failure in gastrointestinal stromal tumor and other sarcoma patients receiving imatinib mesylate. Cancer. 2010; 116: 184-192., , , et al.
Aarif Khakoo MD*, Jonathan C. Trent MD, PhD, * Department of Cardiology, Unit 1451, The University of Texas M. D. Anderson Cancer Center, Houston, Texas, Department of Sarcoma Medical Oncology, Unit 1104, The University of Texas M. D. Anderson Cancer Center, Houston, Texas.